Hoeken van de verdachten in Vaping-Associated EVALI


Translating…


De Beste Kwaliteit CBD Olie?

MHBioShop CBD Olie Specialist  


Pour la meilleure qualité d’Huile de CBD Visitez

HuileCBD.be specialiste Huile de CBD


   

Article

E-cigarettes have been touted as holding great promise for the cessation of cigarette smoking, but the rapid rise in the use of e-cigarettes has brought tremendous concern regarding their addictive properties and their role as a gateway to the use of combustible cigarette products in adolescents and young adults. Crowning these concerns is the use of these nicotine-delivery devices as a vaping system for the inhalation of illicit chemicals. The toxicity of vaping is most evident in the large number of recent cases of acute lung injury associated with e-cigarette use (EVALI) observed throughout the United States. Although the exact cause of EVALI remains unclear, considerable effort and resources have begun to unravel the contributors to this rapid rise in EVALI cases.

In this issue of the Journal, Blount and colleagues1 describe the hazards of inhaling aerosols generated by the heating of e-liquids containing nicotine, illicit drugs, and flavors or fragrances in a mix of solvents and carriers. However, a great deal of confusion has arisen regarding the underlying causes of EVALI, and somewhat rash reactions and decisions have been made with a focus on protecting the public health. E-liquids that are vaped in nicotine-delivery devices consist largely of propylene glycol, glycerin, flavors, and nicotine, and the entire nicotine-delivery system is being rapidly targeted for legislation. Unfortunately, to date, e-cigarette and e-liquid manufacturing is not being tightly regulated, and numerous e-liquid formulations are being sold in local vape shops and online with no regulations or quality-control oversight.

The evaluation of EVALI cases has clearly shown that in the majority of cases, patients have vaped tetrahydrocannabinol (THC)–containing liquids in addition to nicotine-containing e-liquids. In their study, Blount and colleagues have carefully examined the presence of chemicals that have been found in samples of bronchoalveolar lavage fluid obtained from patients with EVALI. The identification of vitamin E acetate in the bronchoalveolar lavage fluid of 94% of the patients with EVALI but in none of the 18 healthy participants who reported exclusive use of e-cigarettes as a nicotine-delivery device provides evidence that the addition of vitamin E acetate to THC-containing vaping liquids is strongly associated with EVALI. Moreover, Taylor et al.2 determined that none of the 10 THC-containing e-liquids obtained before the EVALI outbreak and all of the 20 samples obtained at the height of the outbreak contained vitamin E acetate. Although such findings make a compelling case for vitamin E acetate as the causative agent in acute lung injury, it must be noted that other researchers have purposely tested aerosolized vitamin E as an antioxidant agent to protect against lung injury.3,4

Blount and colleagues stress that although both vitamin E acetate and THC are the only chemicals that have been consistently observed in the EVALI cases, further research is necessary. For example, it must be determined whether vitamin E acetate and THC act merely as surrogate markers for a toxic agent produced during the high-temperature vaping process. Alternatively, illicit e-liquids, which are readily available online, are likely to contain other chemicals with unknown toxic properties, distribution kinetics, and metabolism.

Despite any ongoing uncertainties regarding the causal agent in the EVALI cases, the careful examination of all available biosamples by Blount et al. strongly suggests that the cases are linked to the vaping of illicit THC-containing e-liquids rather than the widely used nicotine-containing e-liquids. As the investigators suggest, testing in animal models may pinpoint the chemicals and vaping conditions that produce acute lung injury. Such toxicology studies may also determine whether the acute lung injury occurs after repeated long-term inhalation of vaping aerosols or whether it may occur rapidly after a single inhalation session with a particularly toxic e-liquid formulation. The use of such toxicology testing models is particularly important in light of the potential hazards associated with bronchoscopy procedures used to collect bronchoalveolar lavage fluid from patients with EVALI. In a small, single-center study, Diaz et al.5 found that some patients with EVALI who had undergone exploratory bronchoscopy had airway hyperresponsiveness and worsening gas exchange after the procedure. The investigators suggested limitations on the use of bronchoscopy in such cases.

In summary, the acute lung injury linked to the use of vitamin E–containing e-liquids in vaping devices warrants the immediate attention of federal and local regulators. E-cigarettes are manufactured and sold as nicotine-delivery devices and thus are subject to Food and Drug Administration regulations for tobacco products. The societal problem of highly addictive nicotine-delivery devices being used by adolescents may be of paramount concern, but such public health issues are complicated by the fact that e-cigarette devices are being routinely used to deliver chemicals, including THC and cannabinoids, in an aerosol that contains vitamin E. As noted by King and colleagues,6 youth vaping and the THC-related EVALI cases are two separate epidemics, and thus both must be addressed. Although reports from the Centers for Disease Control and Prevention indicate that the number of EVALI cases may be declining, regulations and enforcement are necessary to prevent future problems as long as illegal e-liquids are manufactured and easily available for purchase online.

Funding and Disclosures

Disclosure forms provided by the authors are available with the full text of this editorial at NEJM.org.

Author Affiliations

From New York University School of Medicine, New York (T.G.), and Norwalk Hospital, Norwalk, CT (J.F.).

Supplementary Material

References (6)

  1. 1. Blount BC, Karwowski MP, Shields PG, et al. Vitamin E acetate in bronchoalveolar-lavage fluid associated with EVALI. N Engl J Med 2020;382:697705.

  2. 2. Taylor J, Wiens T, Peterson J, et al. Characteristics of e-cigarette, or vaping, products used by patients with associated lung injury and products seized by law enforcement — Minnesota, 2018 and 2019. MMWR Morb Mortal Wkly Rep 2019;68:10961100.

  3. 3. Yamamoto Y, Sousse LE, Enkhbaatar P, et al. γ-Tocopherol nebulization decreases oxidative stress, arginase activity, and collagen deposition after burn and smoke inhalation in the ovine model. Shock 2012;38:671676.

  4. 4. Laouini A, Andrieu V, Vecellio L, Fessi H, Charcosset C. Characterization of different vitamin E carriers intended for pulmonary drug delivery. Int J Pharm 2014;471:385390.

  5. 5. Diaz CD, Carroll BJ, Hemyari A. Pulmonary illness related to e-cigarette use. N Engl J Med 2020;382:384385.

  6. 6. King BA, Jones CM, Baldwin GT, Briss PA. The EVALI and youth vaping epidemics — implications for public health. N Engl J Med 2020;382:689691.

Lees Meer

Leave a Comment